North Dakota, 2011

Flash Flood and Heavy Rain in North Dakota, June 19, 2011

June 19, 2011 · NWS BIS · 3 events in 2 counties and zones

Slow moving heavy showers and thunderstorms resulted in flash flooding conditions over portions of north central North Dakota during the late afternoon and evening of June 19th. One funnel cloud report over far west central North Dakota was also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Slow moving heavy showers and thunderstorms resulted in flash flooding conditions over portions of north central North Dakota during the late afternoon and evening of June 19th. One funnel cloud report over far west central North Dakota was also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 19, 2:31 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 19, 2:31 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT SUN JUN 19 2011

.SHORT TERM... TONIGHT THROUGH MONDAY NIGHT...

A RANGE OF SOLUTIONS IN THE SHORT TERM GRIDS THOUGH MODELS ARE
ZEROING IN ON LOCATION OF SURFACE LOW MOVING ACROSS CENTRAL PLAINS
AND INVERTED TROUGH THROUGH THE WESTERN DAKOTAS.

RESULTING BAND OF QPF...HEAVY AT TIMES WILL PERSIST ACROSS WESTERN
AND CENTRAL NORTH DAKOTA...WITH HEAVIEST AMOUNTS IN SOUTHERN NORTH
DAKOTA CLOSEST TO SURFACE LOW AND ALONG INVERTED TROUGH WHICH IS
ANCHORED ACROSS THE WESTERN COUNTIES. HAVE ISSUED A FLOOD WATCH
FOR OVERLAND FLOODING FROM NORTHWEST THROUGH SOUTH CENTRAL NORTH
DAKOTA TOMORROW MORNING THROUGH TUESDAY AFTERNOON.

FOLLOWED HPC QPF WITH 1 TO 2 INCHES NORTH AND 1 AND ONE-HALF TO
TWO AND A HALF INCHES SOUTH OF INTERSTATE 94. PRECIPITATION
TOTALS ON MODELS HAVE GREATER VARIATIONS...ESPECIALLY NAM WHICH
PAINTS BULLS EYE OVER SOUTH CENTRAL NORTH DAKOTA.

TEMPERATURES WILL BE BELOW SEASON AVERAGES WITH ABUNDANT
PRECIPITATION CLOUD COVER AND A COOL NORTHEAST FLOW.

.LONG TERM...TUESDAY THROUGH SUNDAY...
EXITING DEEP LOW OVER MINNESOTA AND WISCONSIN AT BEGINNING OF
SHORTER TERM. RIDGING BEGINS TO BUILD OVER NORTHERN PLAINS BY
WEDNESDAY THROUGH WEDNESDAY. WARMER AND DRIER WEATHER WILL MOVE
ONTO THE PLAINS THROUGH THURSDAY NIGHT. NEXT WEST COAST LOW RIDES
OVER TOP OF RIDGE BRUSHING WESTERN AND CENTRAL NORTH DAKOTA.
SURFACE LOW AGAIN MOVES ACROSS CENTRAL PLAINS AND INVERTED TROUGH
EXTENDS NORTH TO THE DAKOTAS.

RIDGE REBUILD AGAIN FOR REMAINDER OF THE NEXT WEEKEND WITH MORE
SEASONABLE TEMPERATURES.

&&

.AVIATION...
INVERTED TROUGH OF LOW PRESSURE FROM LOW IN COLORADO TO LOW IN
SASKATCHEWAN WILL MOVE EAST AND BE FOCUS FOR SCATTERED CONVECTION
THIS EVENING AND EARLY MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001-009-010-017>021-025-031>037-041-042-045>048-050-051.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...HW
Hazardous weather outlook, Jun 19, 3:23 AM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
423 AM CDT SUN JUN 19 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
423 AM CDT SUN JUN 19 2011 /323 AM MDT SUN JUN 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS TODAY AND TONIGHT FOR ALL LOCATIONS. A
FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT.
ALSO...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT.
STAY TUNED FOR UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS CONTINUE MONDAY AND TUESDAY. ALTHOUGH
THE THREAT FOR SEVERE WEATHER WILL BE LOW...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. STAY TUNED FOR FORECAST UPDATES.

CHANCES FOR THUNDERSTORMS ARE FORECAST AGAIN THURSDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR HEAVY
RAINFALL TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Mountrail

When
June 19, 3:45 PM CST to 4:45 PM CST
Where
Mountrail County, 1.66 mi NW of Plaza
Reported by
Mesonet
Coordinates
48.050, -101.990

A very heavy rainfall report of 4.50 inches in one hour was reported.

Flash Flood, Mountrail

When
June 19, 5:00 PM CST to 11:00 PM CST
Where
Mountrail County, 6.7 mi NNW of Plaza to 7.98 mi WNW of Prairie Jct
Cause
Heavy Rain
Property damage
$100,000
Reported by
Mesonet
Coordinates
48.124, -102.006

Heavy rainfall in excess of four inches in one hour resulted in flash flood conditions near and north of Plaza. Area roads were reported to be flooded.

Funnel Cloud, Golden Valley

When
June 19, 5:34 PM MST
Where
Golden Valley County, 2.35 mi SW of Golva
Reported by
Public
Coordinates
46.710, -104.020

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312214, 312219, 312217.